Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 105, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2004, 9:40 AM CDT for Ford County, Kansas. It was in force for 65 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2004, 9:40 AM CDT (14:40 UTC)
- Expired
- Jun 2, 2004, 10:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 3 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 9:56 AM CDT | HAIL 1 | 2 Nw Dodge City, KS | |
| Jun 2, 9:56 AM CDT | HAIL 1 | 2 Nw Dodge City, KS | |
| Jun 2, 9:58 AM CDT | HAIL 1 | 1 Nne Dodge City, KS | |
| Jun 2, 9:58 AM CDT | HAIL 1 | 1 Nne Dodge City, KS | |
| Jun 2, 9:58 AM CDT | HAIL 1 | Dodge City, KS | |
| Jun 2, 9:58 AM CDT | HAIL 1 | Dodge City, KS | |
| Jun 2, 9:59 AM CDT | HAIL 1.5 | 2 N Dodge City, KS | |
| Jun 2, 9:59 AM CDT | HAIL 1.5 | 2 N Dodge City, KS | |
| Jun 2, 10:00 AM CDT | HAIL 0.88 | 2 N Dodge City, KS | |
| Jun 2, 10:00 AM CDT | HAIL 0.88 | 2 N Dodge City, KS | |
| Jun 2, 10:00 AM CDT | HAIL 1.75 | 2 Nne Dodge City, KS | |
| Jun 2, 10:00 AM CDT | HAIL 1.75 | 2 Nne Dodge City, KS | |
| Jun 2, 10:01 AM CDT | HAIL 1.5 | 2 N Dodge City, KS | |
| Jun 2, 10:01 AM CDT | HAIL 1.5 | 2 N Dodge City, KS | |
| Jun 2, 10:13 AM CDT | TSTM WND GST 64 | Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 9:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.7 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
151 WUUS53 KDDC 021440 SVRDDC KSC057-021545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 939 AM CDT WED JUN 2 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 1045 AM CDT * AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HOWELL...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN FORD COUNTY. HOWELL. DODGE CITY. FT. DODGE. SPEARVILLE. BELLEFONT. FORD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3791 10021 3763 10020 3758 9957 3790 9958 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:53 AM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jun 2, 2:53 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 AM CDT WED JUN 2 2004 .DISCUSSION... DAYS 1-2... THE CHALLENGE THIS CYCLE WILL BE DUE TO DRY AIR IN THE LOW LEVELS AS WE TRY TO DIVINE ITS INFLUENCE ON HIGH BASED INSTABILITY AND TEMPERATURES. NO SURPRISES FOUND DURING DIAGNOSIS THIS MORNING AS THE BROAD WEAK UPPER RIDGE OVER THE WESTERN CONUS CONTINUES TO FEED THE MEAN EAST COAST UPPER TROUGH WITH A SERIES OF FAST MOVING WAVES ALONG THE UPPER BAROCLINIC ZONE. THE MODELS INITIALIZED REASONABLY WELL AND ALL OF THEM FORECAST GRADUALLY HEIGHT RISES ALOFT OVER THE WESTERN HALF OF THE CONUS THROUGH DAY 2 WHICH WILL SERVE TO MAINTAIN A WEAKENING NORTHWEST FLOW ALOFT PATTERN OVER THE CENTRAL HIGH PLAINS. THIS WILL CONTINUE THE WEAK ELEVATED INSTABILITY OVER TOP OF SOME VERY DRY LOW LEVEL AIR AT LEAST THROUGH TODAY AND TONIGHT. SOME VERY HIGH BASED VIRGA SHOWERS CONTINUE ON RADAR BUT LITTLE OR NONE OF IT REACHING TERRA FIRMA AND AM THUS RELUCTANT TO EXPAND POPS ANY FOR TODAY AND WILL LEAVE THE LOW POPS ACROSS THE CWA FOR TONIGHT AS ALL MODELS SUGGEST SOMETHING FIRING UP AGAINST THE HIGH TERRAIN IN SOUTHERN COLORADO AND WORKING EAST SOUTHEAST ACROSS PARTS OF SOUTHWEST KANSAS AND THE PANHANDLES. THE GFS HAS BLOWN UP A HUGE AREA OF HEAVY PRECIPITATION WITH THIS, BUT BELIEVE THAT IS MAINLY FROM CONVECTIVE FEEDBACK INTO THE ARAKAWA-SCHUBERT SCHEME. ON THURSDAY THE SHIFT TO MORE SOUTHERLY FLOW COULD FINALLY BRING SOME MORE LOW LEVEL MOISTURE NORTH AS THE MODELS THUS CORRESPONDINGLY HIGHER POPS SEEM IN ORDER. HAVE LEFT TEMPERATURES PRETTY MUCH ALONE. HIGHS WILL BE LIMITED BY VARIABLE AMOUNTS OF CLOUD COVER IN THE UPPER BAROCLINIC ZONE TODAY AND TOMORROW. DRY AIR TONIGHT WILL ALLOW GOOD COOLING BUT INCREASING LOW LEVEL MOISTURE TOMORROW NIGHT WILL INHIBIT THE COOLING. ALL THIS WAS PRETTY WELL COVERED BY THE PREVIOUS FORECASTER AND HAVE LEFT IT IN PLACE. DAYS 3-7... CHANCES FOR CONVECTION IN THE PERTURBED NORTHWEST FLOW ALOFT WILL BE THE MAIN FORECAST CHALLENGE THROUGH THIS WEEKEND. ALL THE MODELS SEEM TO BE LATCHING ONTO THE IDEA OF A FAIRLY ACTIVE WEST-NORTHWEST PATTERN THROUGH THE DAY 5 PERIOD. ABUNDANT LOW LEVEL MOISTURE THAT CURRENTLY RESIDES ACROSS TEXAS WILL EVENTUALLY WORK NORTH INTO THE CENTRAL HIGH PLAINS AS LEESIDE PRESSURES LOWER IN THE HIGH ZONAL INDEX REGIME ACROSS THE ROCKIES. INITIALLY, CONVECTION WILL BE MAINLY TIED TO MOIST UPSLOPE PROCESSES TO OUR WEST OVER COLORADO, HOWEVER, AS A S/WV TROUGH MOVES THROUGH THE PATTERN THIS WEEKEND, SYNOPTIC SCALE LIFT SHOULD LEAD TO ENHANCED BOUNDARY LAYER MOISTURE FLUX CONVERGENCE AND SUBSEQUENT CONVECTION ON THE PLAINS.. LEADING TO POTENTIAL MCSS. I HAVE BUMPED UP POPS FRIDAY AND SATURDAY TO CHANCE POPS FOR EVERYBODY, JUST 30S FOR NOW, BUT WILL LIKELY NEED TO INCREASE THE PROBABILITIES AS SIGNALS FOR ORGANIZED CONVECTIVE COMPLEXES BECOME CLEARER. WEAK SYNOPTIC FRONT AND OUTFLOW BOUNDARIES WILL PLAY A ROLE IN CONTINUED CHANCES FOR PRECIP INTO SUNDAY, IT WOULD APPEAR, AND THUS HAVE PUT SOME SLIGHT CHANCE POPS IN THE GRIDS FOR STARTERS. A SIGNIFICANT STORM SYSTEM WILL BE MOVING INTO THE NORTHWEST STATES BY EARLY NEXT WEEK, WHICH WILL RAISE DOWNSTREAM MIDDLE-UPPER TROPOSPHERIC HEIGHTS, AND REFOCUSING FRONTOGENESIS FARTHER NORTH. EARLY NEXT WEEK WOULD APPEAR TO BE DRY UNTIL THIS LARGE SCALE TROUGH...IN WHATEVER FORM IT MAY BE IN...MOVES FARTHER INLAND INTO THE INTERMOUNTAIN WEST. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 56 82 60 / 20 20 20 30 GCK 82 54 83 58 / 20 20 20 30 EHA 84 56 84 55 / 20 20 30 30 LBL 83 57 83 59 / 20 20 20 30 HYS 81 54 81 59 / 00 00 10 30 P28 82 58 82 62 / 10 20 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && JOHNSON/UMSCHEID
In the hours before
Local storm report, Jun 2, 8:41 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 AM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 AM HAIL 4 SW FRIEND 38.21N 100.96W
06/02/2004 0.75 INCH FINNEY KS PUBLIC
&&
15Local storm report, Jun 2, 9:11 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 AM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0902 AM HAIL 14 W KALVESTA 38.05N 100.54W
06/02/2004 0.88 INCH FINNEY KS CO-OP OBSERVER
&&
15The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:56 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 64 min |
| Jun 2, 8:55 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 50 min |
| Jun 2, 9:13 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 62 min |
| Jun 2, 9:21 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 24 min |
| Jun 2, 9:25 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 50 min |
| Jun 2, 9:29 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 61 min |
| Jun 2, 9:49 AM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 56 min |
| Jun 2, 9:55 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 65 min |
| Jun 2, 10:03 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 57 min |
| Jun 2, 10:05 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 55 min |
| Jun 2, 10:33 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 57 min |
| Jun 2, 10:43 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 92 min |
| Jun 2, 10:47 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 58 min |
| Jun 2, 11:07 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 53 min |
| Jun 2, 11:10 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 65 min |
| Jun 2, 11:57 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 63 min |
| Jun 2, 12:16 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 44 min |
| Jun 2, 12:23 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 67 min |
| Jun 2, 12:28 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 62 min |
| Jun 2, 1:05 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| Jun 2, 1:13 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.